Minnesota, 2008

Hail in Minnesota, June 5, 2008

June 5, 2008 · NWS MPX · 19 events in 6 counties and zones

A warm frontal boundary was the catalyst for severe weather on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary was the catalyst for severe weather on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 5, 11:42 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 5, 11:42 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1242 PM CDT THU JUN 5 2008

.UPDATE...FOR 18Z AVIATION DISUCSSION BELOW

&&

.DISCUSSION.../ISSUED 857 AM CDT THU JUN 5 2008/

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS STILL EXPECTED LATER
TODAY. HOWEVER...A LULL IN THE SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED THIS MORNING...SO HAVE REDUCED PRECIPITATION CHANCES TO
30 PERCENT OR BELOW PRIOR TO 18Z. HAVE ALSO REMOVED -SHRA FROM
TAFS...AND PROLONGED IFR CEILINGS UNTIL THIS AFTERNOON.

A SURFACE WARM FRONT BISECTING IOWA AT 14Z WILL LIFT NORTH TODAY...AND
REACH SOUTHERN MINNESOTA THIS AFTERNOON. THE PRESENCE OF A WEAK
MID LEVEL CAP MAY INITIALLY INHIBIT THUNDERSTORM DEVELOPMENT EARLY THIS
AFTERNOON...BUT SURFACE HEATING /WITH EVENTUAL CLEARING IN
SOUTHERN MN/ AND AN APPROACHING SHORTWAVE TROUGH...SHOULD PROVIDE
SUFFICIENT DESTABILIZATION FOR THUNDERSTORM INITIATION ACROSS
SOUTHERN MN BY 20Z. FORECAST SYNOPTIC/MESOSCALE FEATURES AND
PARAMETERS ARE STILL INDICATING A HIGH POTENTIAL FOR SEVERE
THUNDERSTORMS AND TORNADOES...AS DISCUSSED IN THE 409 AM CDT
DISCUSSION BELOW. ADDITIONALLY...AREAS ALONG AND SOUTH OF A
GRANITE FALLS...TO BLOOMINGTON...TO HASTINGS LINE HAVE BEEN
UPGRADED TO A HIGH RISK BY THE STORM PREDICTION CENTER.

&&

.AVIATION.../18Z TAF ISSUANCE/

CLOUDS WILL SCATTER OUT BRIEFLY THIS AFTERNOON...WITH TEMPORARY VFR
CONDITIONS PRIOR TO THE ARRIVAL OF THE SHOWERS AND THUNDERSTORMS.
STRONG THUNDERSTORMS ENTERING SOUTHWESTERN MINNESOTA AROUND 18Z
WILL SPREAD EAST AND NORTH THIS AFTERNOON AND EVENING. STRONG
WINDS...HAIL...AND IFR CONDITIONS WILL ACCOMPANY MANY OF THE
THUNDERSTORMS. SHOWERS WILL CONTINUE INTO THE MORNING HOURS ON
FRIDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH FRIDAY
     MORNING FOR ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-
     CHISAGO-DAKOTA-DOUGLAS-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-
     ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-
     MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-POPE-RAMSEY-
     REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-
     STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
     MEDICINE.

WI...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH FRIDAY
     MORNING FOR BARRON-DUNN-PEPIN-PIERCE-POLK-ST. CROIX.

&&
Hazardous weather outlook, Jun 5, 11:22 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1222 PM CDT THU JUN 5 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1222 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHWEST
AND SOUTH CENTRAL MINNESOTA BY MID AFTERNOON...AND SPREAD ACROSS
THE REMAINDER OF THE OUTLOOK AREA THROUGH THE EVENING HOURS. THERE
IS A THREAT FOR TORNADOES...ESPECIALLY ALONG AND SOUTH OF A LINE
FROM REDWOOD FALLS TO HASTINGS. LARGE HAIL...DAMAGING
WINDS...INTENSE CLOUD TO GROUND LIGHTNING...AND FLASH FLOODING ARE ALSO A
DISTINCT POSSIBILITY INTO THE OVERNIGHT HOURS ACROSS MUCH OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN ON FRIDAY. SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND
AHEAD OF THE FRONT.

THERE IS ALSO THE POSSIBILITY OF STRONG WINDS DEVELOPING IN THE
WAKE OF THE COLD FRONT ACROSS CENTRAL AND SOUTHERN MINNESOTA
DURING THE DAY FRIDAY. CHECK LATER OUTLOOKS FOR ADDITIONAL
DETAILS.

THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA ON SATURDAY
AND CONTINUE THROUGH NEXT TUESDAY. SEVERE STORMS MAY OCCUR ON
SATURDAY AND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS HIGHLY LIKELY THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND SOUTH OF AN APPLETON...TO TWIN
CITIES METRO...TO RED WING LINE.

LS/RAH

In the hours before

Special weather statement, Jun 5, 1:35 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 PM CDT THU JUN 5 2008

MNZ074-082-052015-
BROWN-WATONWAN-
235 PM CDT THU JUN 5 2008

...SIGNIFICANT WEATHER ALERT FOR BROWN AND WATONWAN COUNTIES UNTIL
315 PM CDT...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DARFUR. THIS STORM WAS MOVING NORTHEAST AT
45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 35 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DARFUR.
  LA SALLE.
  HANSKA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

LS

The radar

The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Redwood

When
June 5, 1:37 PM CST
Where
Redwood County, 0.85 mi SE of Morgan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.410, -94.910

Hail, Brown

When
June 5, 2:02 PM CST
Where
Brown County, 6.53 mi NNW of Hanska
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.230, -94.570

Hail, Brown

When
June 5, 2:06 PM CST
Where
Brown County, 2.87 mi SE of New Ulm
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.290, -94.430

Hail, Sibley

When
June 5, 2:15 PM CST
Where
Sibley County, Gaylord
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.550, -94.220

Hail, Nicollet

When
June 5, 2:21 PM CST
Where
Nicollet County, 3.53 mi ENE of Klossner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.380, -94.360

Hail, Carver

When
June 5, 2:30 PM CST
Where
Carver County, 0.49 mi W of Hamburg
Measured
0.88 in hail
Reported by
Public
Coordinates
44.730, -93.960

Hail, Sibley

When
June 5, 2:38 PM CST
Where
Sibley County, 2.47 mi W of Rush River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.470, -94.100

Hail, Carver

When
June 5, 2:40 PM CST
Where
Carver County, 0.49 mi W of Waconia
Measured
0.75 in hail
Reported by
Public
Coordinates
44.850, -93.790

Hail, Carver

When
June 5, 2:43 PM CST
Where
Carver County, 0.49 mi W of Waconia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.850, -93.790

Occurred at Highway 5 and 284. Hail covered the ground.

Hail, Carver

When
June 5, 2:49 PM CST
Where
Carver County, 1.47 mi NNW of Victoria
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.870, -93.660

Hail, Carver

When
June 5, 2:51 PM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.820, -93.610

Hail, Carver

When
June 5, 2:53 PM CST
Where
Carver County, 1.62 mi WSW of Chanhassen
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.860, -93.560

Hail, Hennepin

When
June 5, 2:55 PM CST
Where
Hennepin County, 0.85 mi SE of Birch Bluff
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.910, -93.590

Hail was observed in Tonka Bay.

Hail, Hennepin

When
June 5, 3:01 PM CST
Where
Hennepin County, 0.85 mi SE of Plymouth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.020, -93.460

Occurred 0.5 miles north of 394 and 494.

Hail, Hennepin

When
June 5, 3:03 PM CST
Where
Hennepin County, 1.62 mi ESE of Cottagewood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.910, -93.500

Observed at the intersection of Carlson Parkway and 494.

Hail, Hennepin

When
June 5, 3:03 PM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.110, -93.460

Hail was observed at the intersection of 63rd and Hwy 169.

Hail, Hennepin

When
June 5, 3:05 PM CST
Where
Hennepin County, 1.38 mi N of Camden
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.070, -93.300

Occurred at the intersection of Highway 100 and I-694.

Hail, Carver

When
June 5, 3:10 PM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.820, -93.610

Hail, Carver

When
June 5, 3:12 PM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.820, -93.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114645, 114646, 114647, 114648, 114649, 114650, 114651, 114652, 114653, 114655, 114656, 114657, 114658, 114659, 114660, 114662, 114664, 114661, 114663.